Texas, 2005

Flash Flood in Texas, September 24, 2005

September 24, 2005 · NWS SHV · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 24, 11:10 AM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 24, 11:10 AM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1210 PM CDT SAT SEP 24 2005

.UPDATE...

OKAY...NEW ADVISORY IS OUT. RITA/S CENTER IS MOVING UP THE EAST
TEXAS STATE LINE. ZONES WILL BE UPDATED AND ISSUED NEXT.

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL MIDNIGHT SUNDAY FOR THE FOLLOWING
     ZONES: COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
     RIVER...MILLER...NEVADA...SEVIER...AND UNION AR.

     FLASH FLOOD WATCH UNTIL 7 AM SUNDAY FOR THE FOLLOWING ZONES: AND
     MILLER.

LA...FLASH FLOOD WATCH UNTIL 7 AM SUNDAY FOR THE FOLLOWING ZONES:
     BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE
     SOTO...GRANT...JACKSON...LA
     SALLE...LINCOLN...NATCHITOCHES...OUACHITA...RED
     RIVER...SABINE LA...UNION LA...WEBSTER...AND WINN.

     INLAND TROPICAL STORM WARNING UNTIL MIDNIGHT SUNDAY FOR THE
     FOLLOWING ZONES: BOSSIER...CADDO...DE
     SOTO...GRANT...NATCHITOCHES...RED RIVER...AND SABINE LA.

     WIND ADVISORY UNTIL MIDNIGHT SUNDAY FOR THE FOLLOWING ZONES:
     BIENVILLE...LA SALLE...WEBSTER...AND WINN.

     LAKE WIND ADVISORY UNTIL MIDNIGHT SUNDAY FOR THE FOLLOWING
     ZONES:
     CALDWELL...CLAIBORNE...JACKSON...LINCOLN...OUACHITA...AND
     UNION LA.

OK...LAKE WIND ADVISORY UNTIL MIDNIGHT SUNDAY FOR THE FOLLOWING
     ZONES: AND MCCURTAIN.

TX...FLASH FLOOD WATCH UNTIL 7 AM SUNDAY FOR THE FOLLOWING ZONES:
     ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...
     GREGG...HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...
     RED RIVER...RUSK...SABINE TX...SAN AUGUSTINE...
     SHELBY...SMITH...TITUS...UPSHUR...AND WOOD.

     LAKE WIND ADVISORY UNTIL MIDNIGHT SUNDAY FOR THE FOLLOWING
     ZONES: BOWIE...FRANKLIN...MORRIS...RED RIVER...AND TITUS.

     WIND ADVISORY UNTIL MIDNIGHT SUNDAY FOR THE FOLLOWING ZONES:
     CAMP...CASS...SMITH...UPSHUR...AND WOOD.

     INLAND TROPICAL STORM WARNING UNTIL MIDNIGHT SUNDAY FOR THE
     FOLLOWING ZONES:
     CHEROKEE...GREGG...HARRISON...MARION...PANOLA...RUSK...
     SHELBY....ANGELINA...NACOGDOCHES...SABINE TX...AND
     SAN AUGUSTINE.

&&

17
Hazardous weather outlook, Sep 24, 11:00 AM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT SAT SEP 24 2005

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-251100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT SAT SEP 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST...AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

INLAND TROPICAL STORM RITA WILL SPREAD POTENTIALLY FLOODING RAIN AND
STRONG WINDS UP TO TROPICAL STORM STRENGTH ACROSS THE REGION AS SHE
MOVES NORTHWARD ALONG THE EAST TEXAS STATE LINE. ISOLATED TORNADOES
ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ISOLATED TORNADOES CAN BE EXPECTED ACROSS THE REGION ON SUNDAY
ASSOCIATED WITH REMNANTS OF RITA. HEAVY RAINS WILL CONTINUE SUNDAY.
ISOLATED RAINFALL TOTALS OVER 12 INCHES CAN BE EXPECTED OVER NORTH
LOUISIANA...SOUTH ARKANSAS...AND EAST TEXAS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...WILL BE NEEDED TODAY AND TONIGHT.

17

In the hours before

Local storm report, Sep 24, 7:00 AM CST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
800 AM CDT SAT SEP 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     TROPICAL STORM   MANY                    31.57N 93.47W
09/24/2005                   SABINE             LA   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN THROUGH OUT THE
            COUNTY...SOME ON HOUSES AND ACROSS MANY ROADS AND A
            RAILROAD TRACK NEAR FLORIEN

0740 AM     TROPICAL STORM   MANY                    31.57N 93.47W
09/24/2005                   SABINE             LA   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN THROUGH OUT THE
            PARISH. MANY TREES DOWN ON HOUSES AND ACROSS ROADS. SOME
            TREES DOWN ACROSS A RAILROAD TRACK NEAR FLORIEN. WINDS
            ASSOICATED WITH HURRICANE RITA.

0740 AM     TROPICAL STORM   NACOGDOCHES             31.61N 94.65W
09/24/2005                   NACOGDOCHES        TX   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN THROUGH OUT THE COUNTY. WINDS
            ASSOICATED WITH HURRICANE RITA.

&&
WINDS ASSOCIATED WITH HURRICANE RITA
Local storm report, Sep 24, 7:00 AM CST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
800 AM CDT SAT SEP 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     TROPICAL STORM   MANY                    31.57N 93.47W
09/24/2005                   SABINE             LA   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN THROUGH OUT THE
            PARISH. MANY TREES DOWN ON HOUSES AND ACROSS ROADS. SOME
            TREES DOWN ACROSS A RAILROAD TRACK NEAR FLORIEN. WINDS
            ASSOICATED WITH HURRICANE RITA.

0740 AM     TROPICAL STORM   NACOGDOCHES             31.61N 94.65W
09/24/2005                   NACOGDOCHES        TX   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN THROUGH OUT THE COUNTY. WINDS
            ASSOICATED WITH HURRICANE RITA.

&&
Local storm report, Sep 24, 8:42 AM CST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
942 AM CDT SAT SEP 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 AM     HURRICANE        LUFKIN                  31.33N 94.73W
09/24/2005                   ANGELINA           TX   LAW ENFORCEMENT

            IN LUFKIN TREES AND POWERLINES DOWN...SOME ON HOUSES.
            SOME PEOPLE TRAPPED IN A HOUSE. ROOF OFF A CHURCH.
            EXTENSIVE STRUCTURE DAMAGE IN OTHER AREAS. NUMEROUS
            REPORTS OF TREES AND POWERLINES DOWN IN OTHER PARTS OF
            ANGELINA COUNTY.

0910 AM     HURRICANE        NACOGDOCHES             31.61N 94.65W
09/24/2005                   NACOGDOCHES        TX   TRAINED SPOTTER

            NUMEROUS TREES AND POWERLINES DOWN.

0905 AM     HURRICANE        SAN AUGUSTINE           31.53N 94.11W
09/24/2005                   SAN AUGUSTINE      TX   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWN.

0905 AM     HURRICANE        HEMPHILL                31.34N 93.85W
09/24/2005                   SABINE             TX   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWN ACROSS COUNTY.

0905 AM     TROPICAL STORM   MANY                    31.57N 93.47W
09/24/2005                   SABINE             LA   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWN.

&&

KFALK
Local storm report, Sep 24, 8:52 AM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
952 AM CDT SAT SEP 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     TROPICAL STORM   CENTER                  31.79N 94.18W
09/24/2005                   SHELBY             TX   PUBLIC

            NUMEROUS TREES AND POWERLINES DOWN. WINDS 40 TO 50 MPH
            WITH GUSTS TO 70 MPH.

&&

03
Local storm report, Sep 24, 9:53 AM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1053 AM CDT SAT SEP 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     TROPICAL STORM   SHREVEPORT              32.47N 93.80W
09/24/2005                   CADDO              LA   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN ACROSS THE CITY.

1030 AM     FLASH FLOOD      CENTER                  31.79N 94.18W
09/24/2005                   SHELBY             TX   PUBLIC

            FLOODING ALONG HWY 96 JUST SOUTH OF CENTER.

&&

03

The radar

The Shreveport radar (KSHV), 81 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Shelby

When
September 24, 12:30 PM CST to 2:15 PM CST
Where
Shelby County, Center
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
31.783, -94.183

8.46 inches of rainfall fell across Center, Texas as a result of Hurricane Rita. The excessive heavy rainfall led to widespread flooding through the city with numerous roads underwater.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5480948.